Kentucky, 2008High Wind in Kentucky, September 14, 2008
September 14, 2008 · NWS ILN · 12 events in 12 counties and zones
The remnants of hurricane Ike raced northeast through the midwest and merged with a frontal boundary across the lower Ohio Valley Sunday morning. Abundant sunshine promoted deep mixing of the atmosphere, and warm, dry air aloft translated down to the surface.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of hurricane Ike raced northeast through the midwest and merged with a frontal boundary across the lower Ohio Valley Sunday morning. Abundant sunshine promoted deep mixing of the atmosphere, and warm, dry air aloft translated down to the surface. Gusty winds in excess of 70 mph persisted for a period of several hours, causing significant damage. Over 700,000 power outages occurred for Duke energy customers in the Cincinnati area, some taking over a week to be restored.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 14, 12:53 PM EST, 7 minutes earlier.
Area forecast discussion, Sep 14, 12:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
153 PM EDT SUN SEP 14 2008
.SYNOPSIS...
THE REMNANTS OF HURRICANE IKE WILL COMBINE WITH A FAST MOVING
COLD FRONT TO PRODUCE WINDY CONDITIONS AND SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT. A FEW SHOWERS WILL LINGER ON
MONDAY...WITH COOLER AND DRY CONDITIONS EXPECTED THROUGH THE
REMAINDER OF THE WEEK DUE TO HIGH PRESSURE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NUMEROUS OBSERVATIONS SOUTHWEST OF THE SURFACE LOW OVER THE LOWER
OHIO VALLEY HAVE REPORTED GUSTS AT OR ABOVE 50-KT...WITH A 71 MPH
WIND REPORT OUT OF JASPER INDIANA. SEVERAL REPORTS OF WIND DAMAGE
ACROSS SRN IN AND KY...AND HAVE BEGUN TO RECEIVE A FEW REPORTS OF
TREE DAMAGE ACROSS WESTERN PORTIONS OF THE ILN CWA. THEREFORE THE
WIND ADVISORY HAS BEEN UPGRADED TO A HIGH WIND WARNING FOR THE
WESTERN HALF OF THE CWA WITH EXPECTED GUSTS UP TO 60 MPH. PREVIOUS
AFD FOLLOWS....
DEEP MIXING IS ALSO BRINGING SOME DRIER AIR TO THE SURFACE WITH
DEWPOINTS DROPPING INTO THE MID TO LOW 60S ACROSS OHIO AND
KENTUCKY. THIS MAY PLACE SERIOUS LIMITATIONS ON INSTBY LATER TODAY
AS THE STRONG SFC LOW AND TRAILING COLD FRONT MOVE IN. THIS
SITUATION WILL BE WATCHED CLOSELY...AS VERY STRONG LOW LEVEL WIND
FIELDS WILL CREATE THE POTENTIAL FOR SEVERE WIND GUSTS IN ANY
STORMS THAT DEVELOP...AND POSSIBLY ISOLATED TORNADOES GIVEN THE
EXTREME 0-1 KM HELICITY. HOWEVER...THINK THE OVERALL TORNADO
THREAT IS DIMINISHING WITH DRIER AIR YIELDING HIGHER LCL
HEIGHTS...WHICH WILL REALLY RESTRICT LOW-LEVEL INSTBY AND INCREASE
THE POTENTIAL FOR DRY AIR ENTRAINMENT TO KILL ANY UPDRAFT WHICH
CAN TRY TO DEVELOP. MODELS INDICATE WARM AIR ALOFT MAY FURTHER
RESTRICT INSTABILITY. A SPECIAL 18Z SOUNDING WILL BE RELEASED TO
BETTER ASSESS THE INSTABILITY AND SEVERE THREAT THIS AFTERNOON.
GIVEN THE LIMITED CAPE...DECIDED TO DROP POPS APPRECIABLY THIS
AFTERNOON AND TONIGHT SINCE MODELS NO LONGER DEPICT WIDESPREAD
PRECIP COVERAGE ALONG THE FRONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SFC COLD FRONT WL SHIFT THRU EASTERN FA EARLY THIS EVENING AS
DEEP SFC LOW ACCELERATES NE INTO SE CANADA. THREAT FOR THUNDERSTORMS
AND SVR-WX POTENTIAL WL END EARLY THIS EVENING. ALSO..SFC GRADIENT
DROPS OFF QUICKLY AND WIND ADVSY MAY NEED TO BE CANCELED EARLY.
HAVE LINGERED A CHC OF SHOWERS TONIGHT INTO EARLY MONDAY WITH
WITH UPPER TROF LAGGING. HAVE TRENDED TNGTS LOWS ON THE WARM
SIDE OF GUID ENVELOPE AND AT OR A LTL BELOW MAV NUMBERS MONDAY.
SFC HIGH PRESSURE NOSES IN MON NIGHT INTO TUE PROVIDING DRY WX AND
SEASONABLY COOL TEMPS. HAVE TRENDED TEMPS AT OR A LTL BLO MAV
GUID MON NIGHT AND TUE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RATHER QUIET PRE-AUTUMNAL WEATHER EXPECTED THROUGH THE LONG TERM.
HIGH PRESSURE WILL BE PREDOMINANT FEATURE ALTHOUGH A WEAK BACK
DOOR FRONT MAY WORK INTO THE REGION LATE IN THE WEEK. DRY
CONDITIONS ARE FORECAST WITH TEMPERATURES WITHIN A COUPLE OF
DEGREES OF NORMAL.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VERY STRONG WINDS...POSSIBLY GUSTING TO 50-KT...WILL CONTINUE THIS
AFTERNOON AS THE REMNANT LOW FROM HURRICANE IKE RACES UP A FRONTAL
BOUNDARY FROM CENTRAL INDIANA INTO NORTHEAST OHIO THROUGH THIS
EVENING. STRONGEST GUSTS ARE EXPECTED ACROSS THE KCVG-KDAY
CORRIDOR THROUGH 22Z. ATMOSPHERE IS MORE STABLE THAN PREVIOUSLY
EXPECTED...SO REMOVED MENTION OF ANY CONVECTION AT ALL TAF
SITES...BUT INCLUDED VCSH TO KDAY AND KCMH TERMINALS WITH PRECIP
NEAR THE LOW CENTER SKIRTING THESE AREAS TO THE NORTH. GUSTS WILL
SUBSIDE THIS EVENING AS A COLD FRONT MOVES THROUGH...WHILE THICKER
LOW LEVEL MOISTURE CAUSES CIGS TO DROP INTO MVFR. MODEL SOUNDINGS
FORECAST IFR CIGS OVERNIGHT...BUT NOT SEEING ANY CIGS THIS LOW
UPSTREAM SO WILL KEEP CLOUD BASES MVFR FOR NOW.
OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR OHZ026-034-
035-042>044-051>053-060>062-070>072-077-078.
WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR OHZ026-
034-035-042>044-051>053-060>062-070>072-077-078.
WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR OHZ045-046-
054>056-063>065-073-074-079>082-088.
KY...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR KYZ089>096.
WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR
KYZ089>096.
WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR KYZ097>100.
IN...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR INZ050-058-
059-066-073>075-080.
WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR INZ050-
058-059-066-073>075-080.
&&
SYNOPSIS...AR
NEAR TERM...HAWBLITZEL
SHORT TERM...AR
LONG TERM...
AVIATION...HAWBLITZELHazardous weather outlook, Sep 14, 12:00 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
100 PM EDT SUN SEP 14 2008
KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-151000-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-
LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
100 PM EDT SUN SEP 14 2008
...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-151000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-HAMILTON-
CLERMONT-
100 PM EDT SUN SEP 14 2008
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 6 PM TO 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Sep 14, 12:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 PM EDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM NON-TSTM WND GST GREENVILLE 40.10N 84.62W
09/14/2008 M49 MPH DARKE OH LAW ENFORCEMENT
TREES DOWN ALONG WITH POWER LINES.
&&
MIKEGHigh Wind, Grant
- When
- September 14, 1:00 PM EST to 5:00 PM EST
- Where
- Grant forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $2.9 million
- Reported by
- Law Enforcement
- Coordinates
- 38.649, -84.625 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Owen
- When
- September 14, 1:15 PM EST to 5:00 PM EST
- Where
- Owen forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1.3 million
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -84.828 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Carroll
- When
- September 14, 1:30 PM EST to 4:30 PM EST
- Where
- Carroll forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1.2 million
- Reported by
- Law Enforcement
- Coordinates
- 38.668, -85.124 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Boone
- When
- September 14, 1:39 PM EST to 5:00 PM EST
- Where
- Boone forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $13 million
- Reported by
- ASOS
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Kenton
- When
- September 14, 2:00 PM EST to 5:00 PM EST
- Where
- Kenton forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $18 million
- Reported by
- Law Enforcement
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Bracken
- When
- September 14, 2:15 PM EST to 5:00 PM EST
- Where
- Bracken forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 38.689, -84.090 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Robertson
- When
- September 14, 2:45 PM EST to 5:30 PM EST
- Where
- Robertson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $274,000
- Reported by
- Law Enforcement
- Coordinates
- 38.519, -84.052 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Campbell
- When
- September 14, 3:40 PM EST to 6:00 PM EST
- Where
- Campbell forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Law Enforcement
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Gallatin
- When
- September 14, 4:10 PM EST to 6:00 PM EST
- Where
- Gallatin forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $957,000
- Reported by
- Law Enforcement
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Pendleton
- When
- September 14, 4:30 PM EST to 6:30 PM EST
- Where
- Pendleton forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1.8 million
- Reported by
- Law Enforcement
- Coordinates
- 38.696, -84.360 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Mason
- When
- September 14, 5:00 PM EST to 7:00 PM EST
- Where
- Mason forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- Law Enforcement
- Coordinates
- 38.595, -83.824 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
High Wind, Lewis
- When
- September 14, 5:30 PM EST to 7:00 PM EST
- Where
- Lewis forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1.6 million
- Reported by
- Law Enforcement
- Coordinates
- 38.532, -83.378 (the zone’s center; the record gives no point)
Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines to significant structural damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, September 14, 20085 deaths · 2 injured · $581 million · 68 kt wind · 32 events
- High Wind in Ohio, September 14, 20082 deaths · 7 injured · $186 million · 69 kt wind · 29 events
- Wildfire and High Wind in Kentucky, September 14, 200839 injured · $182 million · 68 kt wind · 23 events
- High Wind in Indiana, September 14, 20083 deaths · 4 injured · 70 kt wind · 11 events
- High Wind in Indiana, September 14, 20082 deaths · $25 million · 61 kt wind · 8 events
- High Wind in Kentucky, September 14, 20082 deaths · 9 injured · $300,000 · 65 kt wind · 22 events
- Flash Flooding and Flooding in Indiana, September 14 to 17, 20082 deaths · $12 million · 6 events
- High Wind in Pennsylvania, September 14, 20081 death · $15 million · 70 kt wind · 11 events
- Tropical Storm in Arkansas, September 14, 20081 death · 3 injured · $882,000 · 7 events
- Flash Flooding and Flooding in Illinois, September 14 to 17, 20085 injured · $53 million · 24 events
- High Wind in Missouri, September 14, 20081 injured · $75 million · 65 kt wind · 11 events
- High Wind in Illinois, September 14, 2008$41 million · 58 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134346, 134349, 134339, 134336, 134337, 134344, 134351, 134338, 134345, 134350, 134348, 134347.